Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 175, NWS San Angelo, TX

October 13, 2012Irion County, Schleicher County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Oct 13, 2012, 6:45 PM CDT for Irion County, Schleicher County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 6:45 PM CDT (23:45 UTC)
Expired
Oct 13, 2012, 7:15 PM CDT
In force
30 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Irion County, TX, Schleicher County, TX

The radar

The San Angelo radar (KSJT), 55 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 1:37 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS54 KSJT 132345
SVRSJT
TXC235-413-140015-
/O.NEW.KSJT.SV.W.0175.121013T2345Z-121014T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
645 PM CDT SAT OCT 13 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN IRION COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN SCHLEICHER COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 715 PM CDT

* AT 645 PM CDT...A SEVERE THUNDERSTORM WAS 8 MILES NORTHEAST OF
  US-190 NEAR THE CROCKETT-SUTTON COUNTY LINE...OR 18 MILES SOUTH OF
  MERTZON...MOVING EAST AT 35 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN SCHLEICHER AND SOUTHEASTERN IRION COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3090 10096 3109 10097 3116 10069 3087 10065
TIME...MOT...LOC 2346Z 260DEG 32KT 3101 10088

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:29 PM CDT, 16 minutes earlier.

Area forecast discussion, Oct 13, 6:29 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT SAT OCT 13 2012

.DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

&&

.AVIATION...
A SEVERE THUNDERSTORM WAS MOVING EAST...JUST SOUTH OF THE ABILENE
REGIONAL AIRPORT A 625 PM. HAIL AND WIND GUSTS TO 50 KTS POSSIBLE
THROUGH 1Z

SEVERE THUNDERSTORMS WERE ALSO MOVING OVER THE NORTHERN PART OF
SAN ANGELO...BUT MISSING THE AIRPORT. STRONG WINDS TO 45 KTS FROM
OUTFLOW FORM THE STORMS WILL BE THE MAIN AVIATION DIFFICULT FOR
SAN ANGELO THROUGH 2Z.

THESE STORMS WILL MOVE EAST TOWARD BRADY THIS EVENING...AND HAVE VCTS
AROUND 2Z.

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT SAT OCT 13 2012/

SHORT TERM...
SURFACE TROUGH/DRYLINE EXTENDED JUST EAST OF A FT STOCKTON...
MIDLAND... CHILDRESS LINE THIS AFTERNOON. THUNDERSTORMS WERE
DEVELOPING EAST OF THE DRYLINE...GARDEN CITY TO SNYDER...ROBY TO
HASKELL.

THUNDERSTORMS AND DRYLINE ARE EXPECTED TO MOVE EAST ALONG A SAN
ANGELO... ABILENE... THROCKMORTON LINE AROUND 7 PM. WITH SFC
BASED CAPES OF 2000 J/KG...SOME STORMS LIKELY TO BE SEVERE WITH
LARGE AND DAMAGING WINDS. BULK SHEARS WERE 50-60 KTS ACROSS THE
BIG COUNTRY...WHERE POTENTIAL EXISTS FOR TORNADOES. A TORNADO
WATCH IS IN EFFECT FOR THE BIG COUNTRY UNTIL 8 PM THIS EVENING.
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REST OF WEST
CENTRAL TEXAS...ALSO UNTIL 8 PM.

THE SURFACE TROUGH/DRYLINE WILL LIKELY MOVE TO A SONORA TO
BROWNWOOD LINE TOWARD MIDNIGHT...WITH A WEAK COLD FRONT MOVING
THROUGH THE REGION AFTER MIDNIGHT AND EARLY SUNDAY MORNING.
KEEPING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EARLY SUNDAY
MORNING...FROM JUNCTION TO SAN SABA. OTHERWISE DRY AND SUNNY ON
SUNDAY WITH NORTH WINDS OF 5 TO 15 MPH.

LONG TERM...
INTRODUCED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
AND TUESDAY...SOUTH AND EAST OF THE CONCHO VALLEY. THIS AS LEVEL
MOISTURE RETURNS AND INTERACTS WITH WEAK UPPER DISTURBANCES. A
COLD FRONT MOVES THROUGH WEDNESDAY...BRINGING DRIER AND COOLER
AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 82  56  81  53  82 /  50  50  10   5   0
SAN ANGELO 	 84  55  83  52  82 /  50  50  10   5   5
JUNCTION 	 85  65  83  53  85 /  30  60  20  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/04
Hazardous weather outlook, Oct 13, 2:01 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
201 PM CDT SAT OCT 13 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
201 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE...THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS
ALSO THE POTENTIAL FOR TORNADOES...MAINLY ACROSS THE BIG COUNTRY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 13, 5:51 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
551 PM CDT SAT OCT 13 2012

TXZ054-127-132315-
NOLAN TX-TAYLOR TX-
551 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR NOLAN
AND TAYLOR COUNTIES...

AT 550 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES NORTHEAST OF NOLAN...OR ABOUT
20 MILES SOUTHEAST OF SWEETWATER...MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MERKEL BY 600 PM CDT
  DYESS AFB AND VIEW BY 610 PM CDT
  TYE...KIRBY LAKE...ABILENE AND IMPACT BY 615 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3241 9963 3234 9963 3219 10027 3240 10030
      3252 10006 3252 9963
TIME...MOT...LOC 2251Z 253DEG 35KT 3234 10009
Local storm report, Oct 13, 6:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
617 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             GRAPE CREEK             31.58N 100.55W
10/13/2012  E0.88 INCH       TOM GREEN          TX   PUBLIC

&&

EVENT NUMBER SJT1200257

JOHNSON
Special weather statement, Oct 13, 6:21 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
621 PM CDT SAT OCT 13 2012

TXZ113-114-127-128-140000-
JONES TX-SHACKELFORD TX-TAYLOR TX-CALLAHAN TX-
621 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR
JONES...SHACKELFORD...TAYLOR AND CALLAHAN COUNTIES...

AT 618 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTH OF ABILENE...MOVING EAST
AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HAMBY BY 625 PM CDT
  EULA BY 630 PM CDT
  CLYDE BY 635 PM CDT
  BAIRD BY 640 PM CDT
  US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE BY 645 PM CDT
  MORAN BY 700 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3260 9909 3252 9909 3251 9911 3240 9911
      3228 9982 3253 9986 3270 9911
TIME...MOT...LOC 2321Z 258DEG 45KT 3241 9970
Local storm report, Oct 13, 6:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
624 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             1 S ABILENE             32.43N  99.73W
10/13/2012  M1.00 INCH       TAYLOR             TX   AMATEUR RADIO

            QUARTER SIZE HAIL ON THE SOUTH SIDE OF ABILENE

&&

EVENT NUMBER SJT1200258

JOHNSON
Local storm report, Oct 13, 6:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
641 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             4 SSW ABILENE           32.40N  99.75W
10/13/2012  M1.00 INCH       TAYLOR             TX   OTHER FEDERAL

            REPORT FROM A CERTIFIED WEATHER OBSERVER FROM DYESS AFB

0629 PM     TSTM WND GST     4 SSW ABILENE           32.40N  99.75W
10/13/2012  E58 MPH          TAYLOR             TX   OTHER FEDERAL

            REPORT FROM A CERTIFIED WEATHER OBSERVER FROM DYESS AFB

&&

EVENT NUMBER SJT1200259
EVENT NUMBER SJT1200260

JOHNSON
Local storm report, Oct 13, 6:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
643 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 NW SAN ANGELO         31.50N 100.51W
10/13/2012  E1.75 INCH       TOM GREEN          TX   PUBLIC

            NEAR BUFALLO HEIGHTS

&&

EVENT NUMBER SJT1200261

REIMER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:14 PM CDTSpecial Weather StatementSJTHaskell31 min
Oct 13, 2:21 PM CDTSpecial Weather StatementSJTFisher24 min
Oct 13, 2:23 PM CDTSevere Thunderstorm WarningSJTHaskell37 min
Oct 13, 2:59 PM CDTSpecial Weather StatementSJTHaskell31 min
Oct 13, 3:01 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton29 min
Oct 13, 3:09 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones36 min
Oct 13, 3:34 PM CDTTornado WarningSJTHaskell26 min
Oct 13, 3:53 PM CDTSpecial Weather StatementSJTCrockett37 min
Oct 13, 3:58 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton32 min
Oct 13, 4:12 PM CDTSpecial Weather StatementSJTIrion33 min
Oct 13, 4:24 PM CDTSevere Thunderstorm WarningSJTThrockmorton36 min
Oct 13, 4:32 PM CDTSevere Thunderstorm WarningSJTThrockmorton28 min
Oct 13, 4:35 PM CDTSpecial Weather StatementSJTIrion25 min
Oct 13, 4:38 PM CDTSpecial Weather StatementSJTIrion37 min
Oct 13, 4:44 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher46 min
Oct 13, 4:47 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green43 min
Oct 13, 5:01 PM CDTSpecial Weather StatementSJTNolan29 min
Oct 13, 5:16 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton29 min
Oct 13, 5:20 PM CDTSpecial Weather StatementSJTNolan, Taylor25 min
Oct 13, 5:25 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green35 min
Oct 13, 5:33 PM CDTSevere Thunderstorm WarningSJTTom Green27 min
Oct 13, 5:36 PM CDTSevere Thunderstorm WarningSJTSchleicher39 min
Oct 13, 5:45 PM CDTSevere Thunderstorm WarningSJTThrockmorton30 min
Oct 13, 5:51 PM CDTSpecial Weather StatementSJTTaylor24 min
Oct 13, 5:56 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green34 min
Oct 13, 6:17 PM CDTSevere Thunderstorm WarningSJTTom Green28 min
Oct 13, 6:21 PM CDTSpecial Weather StatementSJTCallahan39 min
Oct 13, 6:25 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford, Taylor35 min
Oct 13, 6:53 PM CDTSpecial Weather StatementSJTRunnels67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.